Alert archive / Arizona / Special Weather Statements in 2016

Special Weather Statement, NWS Phoenix, AZ

August 1, 2016La Paz County, Arizona

NWS Phoenix, AZ issued this special weather statement at Aug 1, 2016, 6:38 PM MST for La Paz County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2016, 6:38 PM MST (01:38 UTC)
Expired
Aug 1, 2016, 7:30 PM MST
In force
52 min
Issued by
NWS Phoenix, AZ

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 145 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2115 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

778 
WWUS85 KPSR 020138
SPSPSR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
638 PM MST MON AUG 1 2016
 
AZZ021-020230-
WEST CENTRAL DESERTS AZ-
638 PM MST MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LA PAZ COUNTY 

UNTIL 730 PM MST

AT 638 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BRENDA...OR 36 MILES SOUTHEAST OF PARKER. THIS STORM WAS NEARLY
STATIONARY.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRENDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3378 11397 3367 11380 3347 11392 3363 11418
TIME...MOT...LOC 0138Z 037DEG 4KT 3367 11395 

$$

HIRSCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 1, 2:05 PM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 1, 2:05 PM MST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
205 PM MST MON AUG 1 2016

.UPDATE...UPDATED AVIATION AND FIRE WEATHER DISCUSSIONS.

.SYNOPSIS...
A very humid monsoon airmass over the region will keep chances for
showers and thunderstorms in place  across the region through
Wednesday. Later in the week, drier westerly flow coming off the
Pacific will push the chance of showers and thunderstorms into
eastern Arizona. After a period of below normal temperatures through
Wednesday, warmer temperatures are forecast to return later in the
week and into the upcoming weekend.

&&

.DISCUSSION...

Tonight through Wednesday...

Although available moisture levels remains extremely high across the
region (PWATS in the 1.70-2.10 inch range), leftover debris clouds
from yesterday's convective activity is holding down high
temperatures today. This cooler boundary layer, although with a weak
subsidence inversion in the mid-levels of the atmosphere will likely
inhibit convective activity somewhat this evening and tonight. Also,
widespread rainfall over Pima and southern Pinal counties
yesterday/last night will likely inhibit convective development down
there, which, given the southerly steering flow aloft, is where
storms would likely have to form in order to move into/affect our
cwa. The most likely areas for storm activity are expected to be
over southern Gila County and over northern La Paz County, where
storms developing over higher terrain to the north could backbuild
into, which is being hinted at on the latest HRRR/RGEM high-res
model runs. Given the high moisture values and slow storm motion,
the main threat from any storms that do develop will be locally
heavy rains and flash flooding.

Late Tuesday into early Wednesday looks like it could be a more
active period. The combination of very high PWATS (aoa 2.00 inches
at some locations), less clouds during the day on Tuesday, along
with a weak shortwave feature that is being forecast by the GFS to
move into SE AZ from the south during the day on Tuesday will likely
allow more showers/storms to develop across the lower deserts of
south-central and SW AZ than what is expected this evening/tonight,
with lighter shower activity possibly even lasting into early
Wednesday as the afomentioned shortwave only slowly moves northward
into east-central AZ. Again, the main impacts from any storms that
develop during this period will be heavy rain and localized
flooding, with the strongest cells also producing locally gusty
winds. Although storm activity will likely persist into Wednesday
afternoon, a turn to more westerly winds aloft will likely begin to
shift the greatest amount of this activity off into southern Gila
County.

Thursday through next Monday...

The latest GFS model suite is even more aggressive in developing much
drier westerly flow over our region than on earlier runs, as it
develops a rather deep upper trof over northern/central ca, starting
on Thursday and continuing into the upcoming weekend. It now looks
like shower/thunderstorm chances will be mainly confined to the
higher terrain east of Phoenix during this period (with just a few
storms over the lower deserts). Although temperatures are expected
to warm somewhat during this period as the airmass dries out and
skies clear, excessive heat is not expected to return at this time
as the upper trof over northern CA keeps the warming aloft in check.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:

Expect mainly light westerly component winds with some afternoon
gusts near 20 kts possible, mostly due to outflows generated from
any distant afternoon thunderstorms that happen to form to the west.
Additional outflow winds this evening are expected to shift the
winds to an easterly or southerly component along with some breezes.
Partly cloudy skies with occasional high cloud cigs will become
mostly cloudy this evening and tonight with cigs near 10 to 12K ft.

Southeast California/Southwest Arizona including KIPL and KBLH:

Winds will be mostly southerly and occasionally breezy throughout the
period. The winds at KBLH are expected to increase out of the east
this evening with gusts up to 26 kts and reduced visibilities of 2 to
5 sm in patchy blowing dust due to outflows from distant
thunderstorms. Skies will be mostly clear to partly cloudy with
periodic few to sct mid and high clouds.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday...

A gradual drying and warming trend beginning Thursday will reduce
rain chances and keep most thunderstorms confined to the Tonto
Foothills and southern Gila county on Thursday through Monday.
Expect near normal high temperatures through Friday to increase to a
bit above normal beginning Saturday as conditions become drier.
Minimum humidities of 19 to 27 percent on Thursday will steadily
decline each day until they reach 9 to 18 percent on Monday. Good to
excellent overnight recoveries on Thursday will steadily fall,
becoming fair in the lower deserts, to good at higher elevations, by
Sunday.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation could be possible on Tuesday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Percha
AVIATION...Sawtelle
FIRE WEATHER...Sawtelle

In the hours before

Local storm report, Aug 1, 5:24 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
524 PM MST MON AUG 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HEAVY RAIN       2 S SALOME              33.75N 113.61W
08/01/2016  M1.24 INCH       LA PAZ             AZ   TRAINED SPOTTER

            . THE DURATION OF THE HEAVY RAIN EVENT WAS
            20 MINUTES.

&&

NWS PHOENIX AZ
IRIS SYSTEM
Special weather statement, Aug 1, 6:38 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
638 PM MST MON AUG 1 2016

AZZ021-020230-
WEST CENTRAL DESERTS AZ-
638 PM MST MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LA PAZ COUNTY

UNTIL 730 PM MST

AT 638 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BRENDA...OR 36 MILES SOUTHEAST OF PARKER. THIS STORM WAS NEARLY
STATIONARY.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRENDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3378 11397 3367 11380 3347 11392 3363 11418
TIME...MOT...LOC 0138Z 037DEG 4KT 3367 11395

HIRSCH

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:33 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 1, 6:26 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 2, 3:40 AM MSTSpecial Weather StatementPSR65 min
Aug 2, 4:31 AM MSTAreal Flood AdvisoryPSRLa Paz119 min
Aug 2, 9:58 AM MSTAreal Flood AdvisoryPSRPinal2 hr
Aug 2, 2:31 PM MSTAreal Flood AdvisoryPSRLa Paz4 hr
Aug 2, 3:08 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 2, 3:48 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 2, 3:56 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa3 hr
Aug 2, 4:16 PM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 2, 4:28 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 2, 4:43 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 2, 4:58 PM MSTSpecial Weather StatementPSRMaricopa47 min

Nearby

Special Weather Statements in Arizona, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.